Alert archive / Mississippi / Flash Flood Warnings in 2001

Flash Flood Warning 72, NWS Jackson, MS

September 3, 2001Madison County, Mississippi

NWS Jackson, MS issued this flash flood warning at Sep 3, 2001, 5:30 AM CDT for Madison County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 3, 2001, 5:30 AM CDT (10:30 UTC)
Expired
Sep 3, 2001, 8:30 AM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Madison County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 10.5 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2001-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2001-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 031031
FFWJAN
MSC089-031330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
530 AM CDT MON SEP 3 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MADISON COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 830 AM CDT

* AT 530 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS PRODUCING VERY HEAVY RAIN UPWARDS TO 2 INCHES PER HOUR 
NEAR FLORA...MOVING EAST-NORTHEAST AT 10 TO 15 MPH. AREAS FROM CANTON
...TO GLUCKSTADT AND MADISON RECEIVED HEAVY RAINFALL THE PREVIOUS 
EVENING. ANY ADDITIONAL...VERY HEAVY RAINFALL WILL MOST LIKELY 
RUN-OFF RESULTING IN LOCALIZED FLASH FLOODING. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR 
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. FURTHERMORE...
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY AS 
YOUR VEHICLE COULD BE EASILY SWEPT AWAY

LAT...LON 3281 8974 3288 8975 3288 8993 3274 9004
          3267 9015 3265 9030 3258 9042 3251 9041
          3251 9023 3243 9020 3242 9007 3257 8991
          3264 8974

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 3:30 AM CDT, 2 hours earlier.

Area forecast discussion, Sep 3, 3:30 AM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 AM CDT MON SEP 3 2001

RADAR IMAGERY SHOWS RAIN CONTINUING OVER CWFA. 00Z PRECIP WATER
VALUES WERE AOA 2.0 OVER LOWER MS RIVER VALLEY. ETA/AVN MODELS
TREND TOWARDS GRADUAL CHANGE IN PATTERN...AS SLOW-MOVING MID-LEVEL
TROUGH AXIS LIFTS NE OUT OF REGION. LATER IN THIS FORECAST
CYCLE...HIGH PRESSURE BUILDS OVER SWRN STATES/ ROCKIES...AS GREAT
LAKES HIGH PRESSURE SLIDES E. WITH TIME...THIS RIDGE OF HIGH
PRESSURE WILL EXTEND INTO CENTRAL PLAINS.

IN SHORT-TERM...SW FLOW CONTINUES OVER REGION AS BOUNDARY DRAPED
ACROSS SRN STATES FROM CAROLINAS INTO LA. IN ETA/AVN/NGM...SHOWERS/
THUNDERSTORMS DEVELOP. HEAVY RAINFALL STILL POSSIBLE TODAY...MAINLY
ERN ZONES. MODELS TREND TOWARDS MORE DIURNAL PRECIPITATION PATTERN
FROM TUE ON. BY 00Z TUE...SURFACE LOW PRESSURE CENTER SHIFTS INTO
AL...WITH HEAVIEST PRECIP OVER SRN APPALACHIANS.

WILL EXTEND FFA THROUGH TODAY FOR ERN ZONES AS AXIS OF STRONGEST
VORTICITY PUSHES E INTO AL. GROUND ALREADY SOGGY FROM DAYS OF
PRECIP. EXPECT RAINFALL AMOUNTS OF 1 TO 2 POSSIBLE...SINCE PRECIP
WATER VALUES AOA 2. ISOLATED GREATER TOTALS COULD OCCUR.

CONDITIONS SHOULD IMPROVE THROUGH AFTERNOON...AS ETA BEGINS TO DRY
OUT REGION FROM NW. WINDS BECOMING MORE NW TO NE WITH TIME. IN
MODELS...SHEAR AXIS STILL ACROSS CENTRAL/SRN ZONES TUE/TUE NIGHT...
WITH ABUNDANT LOWER-LEVEL MOISTURE IN PLACE. WILL KEEP TREND OF
DIURNAL PRECIP FOR TUE/TUE NIGHT.

...EXTENDED FORECAST...
SHEAR AXIS STILL IN PLACE OVER CWFA IN MRF WILL CONTINUE CHANCE
PRECIP. BY 00Z SAT...MRF DEVELOPING FRONT FROM CAN INTO SRN PLAINS.
THIS SIGNIFICANT FRONT SHIFTS INTO LOWER MS RIVER VALLEY AFTER 12Z
SAT... FINALLY ALLOWING HIGH PRESSURE TO BUILD OVER SRN STATES BY
12Z SUN. DRY SUN/MON.

JAN 87/71/89/70  7453
MEI 86/71/89/69  8553

.JAN...
MS...FFA ZONES 029>033-037>039-044>046-050>052-056>058-064>066-
     072>074 TODAY.
LA...NONE.
AR...NONE.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 8:15 PM CDTFlash Flood WarningJANMadison3 hr
Sep 3, 4:30 AM CDTFlash Flood WarningJANCovington, Jefferson Davis3 hr
Sep 3, 5:12 AM CDTFlash Flood WarningJANClarke, Jasper4 hr
Sep 3, 6:07 AM CDTFlash Flood WarningJANAdams, Franklin3 hr
Sep 3, 7:25 AM CDTFlash Flood WarningJANCovington, Jefferson Davis, Lawrence3 hr
Sep 3, 8:50 AM CDTFlash Flood WarningJANSimpson115 min
Sep 3, 9:00 AM CDTFlash Flood WarningJANLincoln2 hr
Sep 3, 9:27 AM CDTFlash Flood WarningJANRankin2 hr
Sep 3, 10:25 AM CDTFlash Flood WarningJANCovington, Jefferson Davis, Lawrence2 hr
Sep 3, 10:35 AM CDTFlash Flood WarningJANHinds115 min
Sep 3, 10:39 AM CDTFlash Flood WarningJANJasper, Simpson, Smith2 hr
Sep 3, 10:50 AM CDTFlash Flood WarningJANLincoln115 min
Sep 3, 1:14 PM CDTFlash Flood WarningJANHinds, Rankin2 hr
Sep 3, 1:31 PM CDTFlash Flood WarningJANClaiborne119 min
Sep 3, 5:27 PM CDTFlash Flood WarningJANCovington, Jefferson Davis2 hr

Nearby

Flash Flood Warnings in Mississippi, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.